- 14 Downloads
Drug-induced hypokalaemia is a widespread problem in the elderly that can be caused by many therapeutically useful substances, the most common of which are diuretics. In certain classes of patients (e.g. those with acute myocardial infarction, with congestive heart failure receiving digitalis, or with cirrhosis), iatrogenic hypokalaemia is an established risk factor. In patients with hypertension who have no underlying heart disease or liver disease, the use of diuretics may lead to worsened glucose tolerance and cardiac arrythmias. There is also evidence for an increased risk of sudden cardiac death.
Unable to display preview. Download preview PDF.
- Holland OB. Mild hypokalemia in non-edematous, non-digitalized patients: the case for routinely normalizing serum potassium. In Narins RG (Ed.) Controversies in nephrology and hypertension, pp. 345–358, Churchill Livingstone, New York, 1984Google Scholar
- Iacobellis M, Muntwyler E, Griffin GE. Kidney glutaminase and carbonic anhydrase activity and tissue electrolyte composition in potassium-deficient dogs. American Journal of Physiology 1983: 395–400, 1995Google Scholar
- Nachmansohn D, John HM. Studies on choline acetylase: I. Effects of amino acids on the dialyzed enzyme. Inhibition by α-keto acids. Journal of Biological Chemistry 158: 157–171, 1945Google Scholar
- Paice B, Paterson KR, Onyanga-Omara F. Record linkage study of hypokalemia in hospitalized patients. Postgraduate Medicine 62: 187–191, 1980Google Scholar